Michigan, 2004

Winter Storm in Michigan, January 6 to 7, 2004

January 6 to 7, 2004 · NWS APX · 6 events in 6 counties and zones

A passing cold front reinvigorated lake effect snow on the evening of the 6th. The airmass was too cold to support very heavy snow, but 3 to 6 inches of new accumulation combined with strong winds and earlier snowfall to produce dangerous travel conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A passing cold front reinvigorated lake effect snow on the evening of the 6th. The airmass was too cold to support very heavy snow, but 3 to 6 inches of new accumulation combined with strong winds and earlier snowfall to produce dangerous travel conditions. Significant blowing and drifting led local law enforcement to recommend against travel, and wind chills dropped well below zero. The highest snowfall totals, around 6 inches, fell from East Jordan to Elmira in northwest Lower Michigan, and near Paradise in eastern Upper Michigan.On the night of the 7th, an isolated lake effect snow band dumped over a foot of snow at Tahquamenon Falls on the Chippewa/Luce County line in eastern Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 6, 3:59 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 6, 3:59 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EST TUE JAN 6 2004

.SHORT TERM...SNOW FALL FROM LAKE EFFECT SNOW BANDS BEING PRODUCED BY
CYCLONIC W FLOW IN THE WESTERN GREAT LAKES TODAY. THE LOW GIVING THE
AREA THE CYCLONIC FLOW IS JUST WEST OF JAMES BAY, WHERE THERE IS ALSO A
500 MB LOW WITH A SHORTWAVE TROUGH MOVING THROUGH THE FLOW ENTERING
WESTERN LAKE SUPERIOR. 850 TEMPERATURES ACROSS THE CWFA ARE RUNNING IN
THE -23C RANGE. MAIN CONCERNS WILL BE SNOW FALL, BLOWING SNOW AND WIND
CHILL.

TONIGHT...850 TEMPERATURES REMAIN AROUND -23C FOR THE NIGHT GIVING
DELTA TS OF 25C. RH VALUES IN THE 850-700 MB LAYER ARE RUNNING BETWEEN
65 AND 75% THROUGH THE NIGHT IN E UPPER AND N LOWER MICHIGAN. QG
FORCING IS NEUTRAL MOST OF THE NIGHT WITH WEAK FORCING FROM THE 500 MB
SHORTWAVE BEING OFFSET BY THE SUBSIDENCE WITH THE SFC HIGH TRYING TO
BUILD INTO THE REGION. WINDS IN THE BOTH E UPPER AND N LOWER RANGE FROM
280 TO 300 DEGREES DURING THE 12 HOUR PERIOD TONIGHT AS WELL SO WITH
THE INVERSIONS STAYING ABOVE 7000 FEET MOST OF THE NIGHT SNOW AMOUNTS
WOULD BE IMPRESSIVE. THE ONLY THING HOLDING THINGS BACK WILL BE THE 850
TEMPERATURES BEING BELOW -20C. THIS WILL IMPEDE FLAKE GROWTH WITH THE
EXTREME COLD TEMPERATURES. CALLS AROUND TO SNOW SPOTTERS THIS
AFTERNOON, SHOWED ONLY 3 TO 4 INCHES AT THE MOST UNDER SOME OF THE
BETTER STEADIER BANDS, DUE TO SMALLER FLAKE SIZE, SO HAVE CUT AMOUNTS A
BIT.  WINDS IN THE BOUNDARY LAYER CONTINUE IN THE 15 TO 25 MPH RANGE
TONIGHT WITH SO BLOWING AND DRIFTING FROM THE POWDER THAT FELL LAST
NIGHT AND TODAY, AND WHAT WILL FALL TONIGHT WILL CAUSE PROBLEMS, NOT TO
MENTION, WIND CHILLS IN THE -10 TO -20F RANGE IN N LOWER AND -15 TO
-25F RANGE IN E UPPER.

LUTZ

.LONG TERM...MEAN LONG WAVE TROUGH ENCOMPASSING MUCH OF NORTH AMERICA
WILL SHIFT EAST A BIT AS POLAR VORTEX BEGINS TO SHEAR EAST WEDNESDAY
AND RIDGE AXIS ALONG THE WEST COAST GETS PUSHED FARTHER INLAND.
BACKDOOR ARCTIC COLD FRONT SLIDES JUST NORTH OF LAKE SUPERIOR AS POLAR
VORTEX REMNANTS DROP SOUTHEAST THROUGH QUEBEC...AND MAY DROP JUST FAR
ENOUGH SOUTH TO ALLOW A REINFORCING SHOT OF COLDER AIR TO SEEP INTO
NORTHERN MI.  EVENTUALLY LOOKS LIKE WESTERN GREAT LAKES WILL GET BACK
ON THE WARM SIDE OF THE POLAR JET BY THURSDAY WITH RISING HEIGHTS.
LAKE EFFECT SNOW SHOWER COVERAGE AND SNOW AMOUNTS WILL BE THE MAIN
CONCERN THIS FORECAST PERIOD.

WEDNESDAY...DEEP LAYER NORTHWEST FLOW CONTINUES ACROSS THE AREA
WEDNESDAY...AS AN ARCTIC FRONTAL BOUNDARY BEGINS TO PUSH INTO LAKE
SUPERIOR VIA THE BACKDOOR.  850MB TEMPERATURES BEGIN THE DAY IN THE
-22C TO -24C RANGE...WITH SOME MODERATION LATE IN THE DAY AS WAA AT
850/700MB COMMENCES.  WIND FLOW OFF LAKE MICHIGAN AND LAKE SUPERIOR
WILL GENERALLY AROUND 290-300 MUCH OF THE DAY BEFORE BEGINNING TO BACK
WESTERLY.  ONLY REAL LIMITING FACTOR FOR SNOW AMOUNTS IS STARTING COLD
850MB TEMPERATURES...ETA ALSO SHOWING SOME MID LEVEL DRYING OCCURRING
DURING THE AFTERNOON.  BUT GIVEN SNOW AMOUNTS ACROSS THE AREA IN
TODAYS REGIME PLUS DEEPER CBL TO START THE DAY...BELIEVE AMOUNTS IN
THE 3-6/4-7 INCH RANGE IN 280-290 FAVORED FLOW AREAS ARE POSSIBLE.  SO
WARNINGS FOR CHIPPEWA COUNTY AND FAR NORTHWEST LOWER COUNTIES WILL RUN
THROUGH WEDNESDAY AFTERNOON FOR COMBINATION OF SNOWFALL AND BLOWING/
DRIFTING SNOW.  ARCTIC FRONT DROPS THROUGH EASTERN UPPER AND THE
STRAITS AREA WEDNESDAY NIGHT.  EXPECT THAT CONVERGENCE ALONG BOUNDARY
MAY STIR UP A DECENT BAND OF SNOW SHOWERS WITH IT AS IT DROPS ACROSS
EASTERN UPPER DURING THE EVENING AND INTO FAR NORTHERN LOWER
OVERNIGHT...SO WILL CARRY HIGHEST POPS NORTH OF M-72 WEDNESDAY NIGHT...
TAPERING TO JUST CHANCE AFTER MIDNIGHT ACROSS EASTERN UPPER AS WINDS
SURFACE WINDS BEGIN TO SHIFT MORE EASTERLY.  STRONG 850MB WAA AND
ASSOCIATED QG FORCING MAY HELP ENHANCE SNOW SHOWERS A BIT OFF OF LAKE
MICHIGAN...THOUGH DEEP LAYER MOISTURE IS DISPLACED FARTHER SOUTHWEST.

THURSDAY...SURFACE PRESSURES RISE AS ARCTIC HIGH NUDGES SOUTH INTO THE
STATE.  WINDS ARE EXPECTED TO TURN EASTERLY...PUSHING COLDER/DRIER AIR
INTO THE AREA.  THIS SHOULD END THE THREAT FOR PRECIP ACROSS EASTERN
UPPER...WITH THE MAIN FOCUS BECOMING SNOW SHOWERS OFF LAKE HURON.
850MB TEMPERATURES STILL IN THE -15 TO -17C RANGE WITH INVERSION
HEIGHTS HOVERING NEAR 850MB.  BUT PLENTY OF DIRECTION SHEAR IN CBL WITH
SURFACE WINDS EASTERLY AND WINDS MORE WESTERLY AT THE TOP OF THE CBL.
AIR MASS ADVECTING IN AROUND ARCTIC HIGH WILL BE DRY THOUGH LONG FETCH
OFF LAKE HURON WILL OFFSET THAT.  GIVEN THE SHEAR FORECAST TO BE
PRESENT WILL USE SCATTERED SNOW SHOWERS ACROSS MUCH OF NORTHEAST
LOWER...FLURRIES INLAND.  WILL CONTINUE WITH THIS SAME TYPE OF SCENARIO
FOR THURSDAY NIGHT AS EASTERLY FLOW PERSISTS OF LAKE HURON.

FRIDAY THROUGH TUESDAY (EXTENDED)...PATTERN FOR THE WEEKEND AND BEYOND
CONTINUES TO EXHIBIT MEAN TROUGHING OVER EASTERN NORTH AMERICA.
GFS/ECMWF CONSISTENT IN DEPICTING A SHORT WAVE COMING OVER THE TOP OF
THE WESTERN RIDGE THIS WEEKEND...SPINNING UP A CLIPPER OVER THE PLAINS
AND DRAGGING IT ACROSS THE REGION IN THE SUNDAY/MONDAY TIME FRAME.
THIS WILL BE FOLLOWED UP BY ANOTHER ROUND OF CAA AND LAKE EFFECT SNOW
SHOWERS FOR MONDAY/TUESDAY.  IN THE SHORTER TERM...WITH ARCTIC HIGH
NUDGING IN FROM THE NORTHEAST FRIDAY...SURFACE WINDS WILL TURN MORE
EASTERLY (THOUGH 850MB WINDS STILL NORTHWEST).  ETA HAS BEEN TRENDING
TOWARD GFS WITH HIGHER SURFACE PRESSURE OVER THE STATE (MORE EASTERLY
LOW LEVEL FLOW) AND COLDER 850MB TEMPERATURES (STILL AROUND -20C).
THOUGH WIND FIELDS IN THE CBL MAY STILL BE ALL OVER THE PLACE...NOT
COMFORTABLE GOING WITH A DRY FORECAST FOR FRIDAY OVER NORTHERN LOWER
GIVEN INSTABILITY STILL IN PLACE THOUGH ORGANIZED SNOW SHOWERS LOOK
UNLIKELY.  SNOW CHANCES THROUGH THE REMAINDER OF THE FORECAST PERIOD
LOOK FINE...SATURDAY SIMILAR TO FRIDAY WITH COLD AIR STILL IN PLACE BUT
SHIFTING WINDS AND LOTS OF DIRECTIONAL SHEAR IN THE CBL.  TEMPERATURES
WILL BE NEAR TO BELOW NORMAL THROUGH THE EXTENDED PERIODS.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...TONIGHT
        THROUGH WEDNESDAY...MIZ008-016-017-019>022.
    WINTER WEATHER ADVISORY...TONIGHT...MIZ015-025>027-031-032.

&&
Hazardous weather outlook, Jan 6, 5:45 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 AM EST TUE JAN 6 2004

MIZ008-015>036-041-042-071200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
545 AM EST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL PRODUCE ACCUMULATING LAKE EFFECT SNOW SHOWERS
ACROSS PORTIONS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. SEE
ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD WEATHER WILL OCCUR TUESDAY AND WEDNESDAY ALONG WITH BRISK
WINDS AND CHILL READINGS WELL BELOW ZERO. LAKE EFFECT SNOW SHOWERS
WILL ALSO CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY YOUR SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

MJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Charlevoix

When
January 6, 5:15 PM EST to January 7, 2:00 PM EST
Where
Charlevoix forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Otsego

When
January 6, 5:15 PM EST to January 7, 2:00 PM EST
Where
Otsego forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
January 6, 6:15 PM EST to January 7, 2:00 PM EST
Where
Emmet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
January 6, 8:15 PM EST to January 7, 2:00 PM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Leelanau

When
January 6, 8:30 PM EST to January 7, 2:00 PM EST
Where
Leelanau forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
January 6, 9:15 PM EST to January 7, 2:00 PM EST
Where
Cheboygan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382576, 5382579, 5382578, 5382575, 5382580, 5382577.